Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 68, NWS Springfield, MO

June 17, 2019McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 17, 2019, 8:12 AM CDT for McDonald County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 8:12 AM CDT (13:12 UTC)
Expired
Jun 17, 2019, 2:04 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 114 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS53 KSGF 171312
FFWSGF
MOC119-172315-
/O.NEW.KSGF.FF.W.0068.190617T1312Z-190617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
812 AM CDT Mon Jun 17 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  McDonald County in southwestern Missouri...

* Until 615 PM CDT Monday.

* At 811 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen. Flash flooding is expected to begin shortly. The 
  Buffalo Creek basin has received the highest rainfall totals so 
  far. 

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Big Sugar Creek State Park...     Anderson...
  Noel...                           Dodge...
  Goodman...                        South West City...
  Pineville...                      Lanagan...
  Cayuga...                         Powell...
  Tiff City...                      Rocky Comfort...

This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
Route DD at The Elk River just north of Noel...
Highway 76, 3 miles west of Anderson...
and Highway 90 at Little Sugar Creek near Jane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3650 9462 3676 9462 3675 9407 3650 9408

$$

Cramer
1 follow-up statement
329 
WGUS73 KSGF 171904
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
204 PM CDT Mon Jun 17 2019

MOC119-171913-
/O.CAN.KSGF.FF.W.0068.000000T0000Z-190617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonald MO-
204 PM CDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR MCDONALD COUNTY IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3650 9462 3676 9462 3675 9407 3650 9408

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:35 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 17, 6:35 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
635 AM CDT Mon Jun 17 2019

.SHORT TERM...(Today and Tonight)
Issued at 230 AM CDT Mon Jun 17 2019

An area of showers with a few rumbles of thunder continues to
transition across portion of southeast Kansas and west central
Missouri this morning. This area of activity is associated with a
quick moving wave of energy coming out of Southern Plains. Given
the lack of both a strong thermodynamic and dynamic environment,
there is no associated risk for severe weather. However, it
should be noted that this area of showers is moving across a
rather soggy southeast Kansas from previous days rain. Thus, any
efficient rainfall could produce additional runoff and minor
flooding issues.

As this shortwave energy continues to translate through the
region through the early morning hours, scattered showers and
thunderstorms will remain possible. It appears the best chance for
showers and thunderstorms will exist across the eastern half of
the CWA through the afternoon and early evening. This will be a
focus for potentially heavy rainfall in slow moving storms along a
boundary and efficient rain producers (PWATs around 1.6). This
activity is expected to dissipate to the east by late Monday
evening. Expect temperatures to climb to around 80 for most of
Monday afternoon.

.LONG TERM...(Tuesday through Monday)
Issued at 230 AM CDT Mon Jun 17 2019

Expect drier conditions through most of the day Tuesday before
additional waves of shortwave energy begin to sweep across the
Central Plains Tuesday into Tuesday evening. Models continue to
differ on timing of this system arriving Tuesday evening, yet are
in a consensus that another complex of showers and thunderstorms
will transition through the region in the Tuesday night through
Wednesday timeframe from west to east. Based on recent model
guidance, there appears to be a marginal risk for strong to severe
storms on Tuesday evening into the overnight hours. This threat
for a few strong to severe storms will need to be reevaluated with
future model guidance. It is anticipated that this activity will
slowly move through the CWA and may linger into the afternoon
hours Wednesday, especially across the eastern half of the region.
Expect temperatures to be in the lower 80s Tuesday and Wednesday.

As heights begin to rise and a ridge develops across the eastern
CONUS into Thursday, expect temperatures to rise into the middle
80s with drier conditions. This trend will continue through
Saturday as highs climb into the upper 80s, possibly pushing 90.

The next chance for rain returns to the region by late Sunday into
Monday as additional waves of shortwave energy look to translate
across the area. However, medium range model guidance are not in
agreement on exact timing, location, and intensity. Looking ahead
through next week, a strong negative PNA teleconnection is
forecast and would suggest a continued wet pattern as repetitive
shortwaves are able to transition through the region with a
supportive Gulf airmass being funneled in. While teleconnections
do not dictate all the factors of forecasting potential future
rainfall, it does provide supportive evidence.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 628 AM CDT Mon Jun 17 2019

Showers and thunderstorms will be ongoing across the region with
flight conditions falling to MVFR to occasionally IFR through
this morning. Rain and storms will continue into this afternoon
though rain will begin to move to the east. Despite the rain
exiting late this afternoon and evening, ceilings will improve to
VFR but visibilities will begin to become restricted to MVFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Hatch
Hazardous weather outlook, Jun 17, 5:12 AM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
512 AM CDT Mon Jun 17 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
512 AM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will continue through the
morning across the area. A few cloud to ground lightning strikes
will be possible in the more intense storms.

Locally heavy rainfall and isolated flooding will also be
possible with any slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A complex of showers and storms will develop to the west of the
area Tuesday evening and move into the area Tuesday night into
Wednesday with the potential for strong to severe storms and
flooding, especially across southeast Kansas and western
Missouri.

Additional showers and storms will then return to the area by next
weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Jun 17, 6:34 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
06/17/2019                   NEWTON             MO   LAW ENFORCEMENT

            NEWTON COUNTY CENTRAL DISPATCH REPORTED TO NWS THAT
            SEVERAL ROADS WERE BEING CLOSED OFF IN NEOSHO DUE TO
            FLASH FLOODING.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:14 AM CDTAreal Flood WarningSGFJasper, Newton10 hr
Jun 17, 6:24 AM CDTFlash Flood WarningSGFNewton5 hr
Jun 17, 8:12 AM CDTRiver Flood WarningSGFSt. Clair59 days
Jun 17, 8:19 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more13 hr
Jun 17, 1:08 PM CDTFlash Flood WarningSGFCamden, Maries, Miller, Morgan, Pulaski3 hr
Jun 17, 2:30 PM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jun 17, 3:44 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas4 hr
Jun 17, 4:27 PM CDTAreal Flood WarningSGFCamden, Laclede, Maries, Miller, Morgan, Pulaski12 hr
Jun 17, 6:31 PM CDTFlash Flood WarningSGFBarry, Ozark, Stone, Taney2 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.